Harvard Heart Letter

Ask the doctor: Bleeding risks from low-dose aspirin

Q. I had a heart attack several years ago and have been taking low-dose aspirin ever since to prevent a second one. But I keep hearing about the bleeding risks caused by aspirin. What should I be watching for?

A. Aspirin prevents tiny cell fragments in the blood called platelets from clumping together and forming clots. But it also increases the risk of minor bleeding. You may notice that cuts bleed a little longer than usual. Bruises, which happen when blood leaks out of small vessels (capillaries) after an injury, may also be more noticeable.

Aspirin also hinders helpful substances that protect the delicate lining of the stomach. This can lead to stomach upset or bleeding in the stomach and intestines. If your stomach begins to bother you, call your doctor. Sometimes a blood test to check for a low red blood cell count (anemia) might be necessary. More serious bleeding can lead to black, tarry stools, and in rare cases, you may vomit blood.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »